Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 21, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 18, 2018, 4:12 PM MST for Yavapai County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2018, 4:12 PM MST (23:12 UTC)
- Expired
- Jul 18, 2018, 4:45 PM MST
- In force
- 33 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 116 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270
WUUS55 KFGZ 182312
SVRFGZ
AZC025-182345-
/O.NEW.KFGZ.SV.W.0021.180718T2312Z-180718T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
412 PM MST WED JUL 18 2018
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 445 PM MST
* At 411 PM MST, a severe thunderstorm was located over Crown King
and is nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Crown King, Turney Gulch Group Campground and Hazlett Hollow
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3428 11245 3429 11229 3412 11228 3412 11246
TIME...MOT...LOC 2311Z 002DEG 4KT 3422 11237
HAIL...1.50IN
WIND...60MPH
$$1 follow-up statement
537
WWUS55 KFGZ 182346
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
446 PM MST WED JUL 18 2018
AZC025-182354-
/O.EXP.KFGZ.SV.W.0021.000000T0000Z-180718T2345Z/
Yavapai-
446 PM MST WED JUL 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
445 PM MST...
The severe thunderstorm near Crown King has weakened and the Severe
Thunderstorm Warning has expired. Heavy rain was still falling just
northeast of the Crown King.
LAT...LON 3428 11245 3429 11229 3412 11228 3412 11246
TIME...MOT...LOC 2344Z 002DEG 4KT 3418 11237
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:52 PM MST, 20 minutes earlier.
Area forecast discussion, Jul 18, 3:52 PM MST, 20 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 352 PM MST Wed Jul 18 2018 .SYNOPSIS...Expect a good chance of afternoon and evening showers and thunderstorms through at least Saturday. The greatest coverage and highest potential for stronger storms will be over Coconino and Yavapai counties where areas of heavy rain could lead to flooding. && .DISCUSSION...Thunderstorms initiated over the San Francisco Peaks this afternoon with some very impressive rainfall amounts of 4 to almost 6 inches being reported on the eastern slopes of the peaks. Storms have pushed southwest of the Mogollon Rim into Yavapai County which will be the focus for the more centered and stronger storms this afternoon and evening. Soils are already saturated here and additional heavy rain could lead to areas of flooding. Elsewhere will continue to see scattered thunderstorms into this evening. Storms should begin to dissipate by late this evening. Similar conditions are forecast on Thursday with atmospheric conditions changing very little. There will be even less steering flow meaning storms will be slow moving and have the potential to produce heavy rain. By Friday, the subtropical high pressure centers closer to the Four Corners leaving Arizona in more of a southerly flow pattern and continued rich monsoon moisture through the upcoming weekend. Expect daily rounds of afternoon and evening showers and thunderstorms with storms moving from the south to the north. Heavy rain and flash flooding will continue to be the great storm threats. As the high centers over Arizona by the middle of next week, it's possible some drier air will move into northern sections of the state. This could lead to a slight decrease in storm coverage, but an actual "break" is looking less likely. && .AVIATION...For the 00Z package...Scattered to numerous TSRA will persist through late this evening before dissipating overnight. Isolated IFR in +RA in the stronger storms with erratic wind gusts to 30 kts possible. Scattered TSRA will redevelop aft 17Z Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon pattern with scattered to numerous thunderstorms each day will continue through the week. Heavy rain and erratic thunderstorm winds will be the main threats. Outside of thunderstorms, winds will generally be light. Saturday through Monday...Thunderstorm chances will continue each day through the weekend into early next week. There is a possibility of a slight downturn in activity sometime next week. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCT AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 18, 11:29 AM MST, 4 hours 43 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1129 AM MST WED JUL 18 2018 AZZ015-181900- Western Mogollon Rim- 1129 AM MST WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL NOON MST... At 1128 AM MST, National Weather Service Doppler radar was tracking a strong thunderstorm over Fort Valley, or 7 miles northwest of Flagstaff. This storm was nearly stationary. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Fort Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3532 11173 3525 11165 3520 11170 3525 11182 TIME...MOT...LOC 1828Z 032DEG 3KT 3525 11172
Local storm report, Jul 18, 1:41 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
141 PM MST WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD 5 NNW DONEY PARK 35.34N 111.58W
07/18/2018 COCONINO AZ LAW ENFORCEMENT
FLASH FLOODING IN THE NORTHERN DRAINAGES OF
THE SCHULTZ FIRE SCAR, MOST IMPACTS FROM
COPELAND AVE NORTH TO WUPATKI TRAILS. WATER
OVER ROADS, DRAINAGE DITCHES OVERTOPPED.
&&
BAKSpecial weather statement, Jul 18, 2:02 PM MST, 2 hours 10 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 202 PM MST WED JUL 18 2018 AZZ008-037-182200- Yavapai County Valleys and Basins-Yavapai County Mountains- 202 PM MST WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 300 PM MST... At 200 PM MST, National Weather Service Doppler radar indicated strong thunderstorms over Downtown Prescott, Prescott Valley and northward toward the airport. These storms were nearly stationary. Very heavy rain, hail up to dime size and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Chino Valley, Prescott Valley, Prescott, Downtown Prescott, Prescott Airport, Indian Hill West Prescott and Prescott Gateway Mall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3474 11251 3474 11237 3453 11237 3452 11252 TIME...MOT...LOC 2059Z 064DEG 5KT 3456 11244
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:35 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 40 min |
| Jul 17, 6:54 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 17, 7:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 49 min |
| Jul 17, 9:32 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 10:19 PM MST | Special Weather Statement | FGZ | Yavapai | 26 min |
| Jul 17, 10:52 PM MST | Special Weather Statement | FGZ | Yavapai | 38 min |
| Jul 18, 11:29 AM MST | Special Weather Statement | FGZ | 31 min | |
| Jul 18, 12:09 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
| Jul 18, 12:22 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 18, 1:00 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 1:42 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 2:02 PM MST | Special Weather Statement | FGZ | Yavapai | 58 min |
| Jul 18, 2:15 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Jul 18, 2:36 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Jul 18, 2:44 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 18, 2:58 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 47 min |
| Jul 18, 4:07 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 18, 4:58 PM MST | Special Weather Statement | FGZ | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.